How cancer treatments may affect your appearance
This page gives a brief overview of some common cancer treatments and how they can affect your skin, nails and hair.
Changes to the condition and appearance of your skin, nails and hair (including eyebrows and eyelashes) depend on the type of cancer treatment you’re having.
When I was having chemotherapy my entire complexion became very dull. It becomes easy to forget to focus on how you look on the outside, or to even know where to start to make yourself feel better. Reconnecting with how you look on the outside is the first step to longer-term recovery.
Venus Otar, 41, from Nottingham
This treatment is the most common cause of hair, nail and skin changes. Most people know that some chemotherapy treatments can cause hair loss from the head, but fewer people know that other areas of your body may be affected too. This can include hair loss from eyebrows, eyelashes, facial hair, underarm hair and pubic hair.
Chemotherapy may affect your fingernails and toenails too. Your nails may become more brittle and develop lines or ridges.
During treatment your skin may become dry and more sensitive. Steroids are often given with chemotherapy, which may make your skin more prone to spots and reddening.
This is used to treat cancers such as breast cancer and prostate cancer, and can affect your skin, nails and hair.
These effects are usually mild, but some people have more noticeable hair loss. Hormonal therapies may also cause dry skin, rashes, or in some rare cases, spots.
Look Good, Feel Better
The Look Good, Feel Better programme teaches women with cancer techniques to restore their appearance and self image, during and after cancer treatment.
Targeted therapies (also called biological therapies) use drugs that mimic substances that are naturally present in the body to destroy cancer cells.
Some targeted therapies, such as cetuximab, erlotinib, gefitinib, panitumumab and lapatinib can cause skin, hair and nail changes. They can make your skin drier and more sensitive. Skin rashes are also common.
These treatments may cause hair loss from the head, but they can also make hair grow thicker or longer in other parts of the body.
Your cancer nurse specialist or oncology team will give you specific advice on how to manage these changes if you’re prescribed a targeted therapy.
Radiotherapy can cause changes to your skin and hair, but only in the area(s) being treated.
If you’re having radiotherapy, you’ll be told how to look after the skin and hair in the area(s) being treated. You should only use products in the affected area(s) that are recommended by one of your radiotherapy team.